Despite decreases in overall mortality following bone marrow transplantation (BMT), a number of complications such as neurotoxicity have been described and often associated with immunosuppressive agents. The syndrome of reversible posterior leukoencephalopathy has been described in patients receiving cyclosporin and FK-506. We report here a subset of children who developed a syndrome of previously undescribed irreversible leukoencephalopathy following allogeneic BMT.Patients and Methods
Between 1996 and 2002, 138 pediatric patients received an allogeneic BMT at Lucile Salter Packard Children's Hospital at Stanford. Six cases of irreversible leukoencephalopathy were observed. Cases were defined as children who exhibited progressive and continued, severe neurologic deterioration lasting greater than 2 weeks and consistent with non-localizing, central nervous system abnormalities. Medical records and magnetic resonance images (MRIs) were reviewed.Results
Median age of the affected patients at BMT was 7.8 years. All six received cyclosporin, but none had elevated drug levels. Encephalopathy occurred at a median of 53 days (range 14–77) following BMT. Symptoms at onset of leukoenceophalopathy included confusion and altered mental status, sluggish pupillary responses, abnormal movements, and seizures. Two patients died during their neurologic decline. Four patients remain alive with persistent encephalopathy. MRI showed abnormalities in all patients including periventricular or subcortical white matter involvement in all, and basal ganglia lesions in three.Conclusions
We report a syndrome of irreversible neurologic deficits and cerebral white matter abnormalities following allogeneic BMT, yet not associated with elevated cyclosporin levels. A precise mechanism for this syndrome is lacking and warrants further consideration. Pediatr Blood Cancer 2007;48:213–217. © 2006 Wiley-Liss, Inc.